Colorado, 2022

High Wind in Colorado, April 12, 2022

April 12, 2022 · NWS BOU · 1 event in 1 county or zone

High winds developed across northwest Weld County late in the afternoon. Peak wind gusts included 65 mph, 6 miles southwest of Carr, and 58 mph near Nunn.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

High winds developed across northwest Weld County late in the afternoon. Peak wind gusts included 65 mph, 6 miles southwest of Carr, and 58 mph near Nunn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 12, 1:33 PM MST, 2 hours 27 minutes earlier.

Area forecast discussion, Apr 12, 1:33 PM MST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
233 PM MDT Tue Apr 12 2022

.SHORT TERM...(This afternoon through Wednesday)
Issued at 215 PM MDT Tue Apr 12 2022

Front has cleared the forecast area as of early afternoon.
Temperatures behind the front have dropped into the 40s and 50s on
th eplains, and below freezing in the mountains and foothills.
Strongest wind this morning was in southwest flow ahead of the
front, although still gusting to 30-40 mph from NW. Will leave the
Red Flag Warning and High Wind Warning in effect for this
afternoon. Still believe there is a chance for the shallow frontal
layer to mix out across the Palmer Ridge, bringing those strong
500 mb winds down to the surface along with some drying of
dewpoints.

Overnight tonight a trough axis rotating around the upper low to
the north will swing across the area. A weak area of QG lift along
with remaining SW orographic flow will enhance precip chances,
peaking around 12z, before tapering off during the day tomorrow.
For Wednesday upper low departs, with continued westerly flow at
the surface. Light wind overnight tonight into early morning
Wednesday will yield to renewed westerly downslope flow with gusts
to 30 mph on the plains. Dry RH and wind in southern Lincoln &
Elbert county will prompt upgrading of the Fire Weather Watch to
Red Flag Warning with this forecast cycle. RH will drop to 15-20
percent adjacent to the foothills, Wednesday afternoon as well,
however not widespread and will let it go another forecast cycle
for decision.

Cool day on tap for Wednesday, with highs only 35-45 on the
plains and 20s mountains, which is good for 15 degrees below
normal plains and 20 to 25 degrees below normal in the mountains.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 215 PM MDT Tue Apr 12 2022

...PROGRESSIVE WEATHER PATTERN THROUGH EARLY NEXT WEEK WITH BOUTS
OF WIND AND SOME MOUNTAIN SNOW...

Mid level moisture will thin out Wednesday night with clearing
skies expected, while winds diminish in the evening as weak
inversions develop. Light snow showers lingering in the high
country will also slowly diminish, but another inch or two
expected in some spots with favored orographics in west/northwest
flow aloft. Low temperatures will once again be quite cold with
readings dropping into the mid teens to lower 20s across the
plains, and single digits in most of the high country despite some
orographic cloud cover.

Thursday will see a start of a warmup slight upper level ridging
and warm advection. However, temperatures will still be several
degrees below normal. We expect another breezy/windy day and
lower humidity across the plains which will once again lead to
more fire weather concerns. Mountain areas may see another round
of light snow showers with sufficient mid level moisture in the
weak warm advection pattern, but overall these patterns aren't
very favorable for much snow. A weak short wave passing just to
our north could bring a little enhancement Thursday night or early
Friday morning, but there's a fair amount of uncertainty here.
The warmup could be delayed if a cold front/short wave do push
through.

Saturday has potential to be the warmest day with flat upper level
ridging. Unfortunately this would also lead to continued dry
weather and critical fire weather conditions. Another fast moving
wave could bring some snow back to the mountains by Saturday
night or Sunday, but in these fast moving/progressive weather
patterns timing is somewhat uncertain. Overall, it looks like a
fairly dry and windy at times weather pattern will remain in place
across the plains through at least early next week, keeping fire
weather at the forefront of our main weather concerns.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1136 AM MDT Tue Apr 12 2022

Wind out of the west to northwest through the forecast period with
VFR cigs/vis. Potential for gusts up to 30 kts through this
afternoon as mid atmospheric flow mixes down to the surface.
Speeds diminish this evening, and while KDEN remains west to NW
direction, KAPA/KBJC will become variable. Windspeeds to increase
again Wednesday after 15z, gusting to 30 kts again.

&&

.FIRE WEATHER...
Issued at 215 PM MDT Tue Apr 12 2022

Red flag warning remains in effect this afternoon for Palmer
divide and Lincoln county. Surface observations showing cold front
has mixed out in southern Elbert County, with temperatures
jumping back into the lower 50s and dewpoints dropping to mid 20s.
Expect this to continue and spread further east into Lincoln
County, and worth continuing RFW there. Overnight tonight winds
die off with colder temperatures driving RH recovery.

For Wednesday, although cooler, also drier Wednesday afternoon in
southern Lincoln county and will upgrade Fire Weather Watch to Red
Flag Warning for fire zone 247.Elsewhere elevated fire weather
conditions with dry conditions and breezey winds. Of note areas
adjacent to the foothills where downslope winds will lower RH
to 15-20 percent Monday afternoon, but conditions marginal for an
RFW there.

Widespread elevated and locally critical fire weather conditions
are likely to continue into early next week. There may be a weak
cold front passage Friday or into early Saturday which would lead
to a little respite from the almost daily fire weather concerns.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM MDT Wednesday for COZ033-034.

High Wind Warning until 7 PM MDT this evening for COZ046-047.

Red Flag Warning until 7 PM MDT this evening for COZ247.

Fire Weather Watch from Wednesday afternoon through Wednesday
evening for COZ247.

Winter Weather Advisory until 6 PM MDT this evening for COZ032.

Winter Storm Warning until 6 PM MDT Wednesday for COZ031.

&&

SHORT TERM...Hanson
LONG TERM...Barjenbruch
AVIATION...Hanson
FIRE WEATHER...Hanson/Barjenbruch
Hazardous weather outlook, Apr 12, 9:36 AM MST, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1036 AM MDT Tue Apr 12 2022

COZ030>051-131645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1036 AM MDT Tue Apr 12 2022

...HIGH WIND WARNING FOR EASTERN ELBERT AND LINCOLN COUNTIES UNTIL
7 PM...
...RED FLAG WARNING FOR THE PALMER DIVIDE AREA THROUGH LINCOLN
COUNTY THROUGH 7 PM...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Very strong winds up to 55 mph are possible to the south of
Interstate 70 across the plains today. This may create blowing
dust and poor visibility leading to hazardous travel. Low humidity
along with the strong winds will create critical fire weather
conditions across the Palmer Divide area eastward into Lincoln
County.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Snow showers will continue in the mountains Wednesday with
localized blowing snow across the higher elevations. Fire danger
will again be a concern in the plains in the afternoon.

Elevated to critical fire weather conditions will continue across
much of the plains into the weekend due to gusty winds and low
humidity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but any reports of high
winds or blowing dust would be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Larimer County Below 6000 Feet / Nw Weld County

When
April 12, 4:00 PM MST to 5:00 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016393.